Texas, 2014

Damaging Winds in Texas, August 8, 2014

August 8, 2014 · NWS LUB · 2 events in 2 counties and zones

Warm and moist conditions created enough instability to generate scattered to numerous showers and thunderstorms during the afternoon and evening. This was supported by a plume of mid to upper level moisture streaming across the region on the backside of an upper level ridge.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Warm and moist conditions created enough instability to generate scattered to numerous showers and thunderstorms during the afternoon and evening. This was supported by a plume of mid to upper level moisture streaming across the region on the backside of an upper level ridge. Relatively weak deep layer winds caused these storms to be of the pulse variety, quickly dissipating after peaking in intensity. With drier low level air in place, downburst winds occurred with some of these storms near Matador and Paducah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 8, 2:37 PM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Aug 8, 2:37 PM CST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
337 PM CDT FRI AUG 8 2014

.SHORT TERM...
THE MONSOONAL MOISTURE PLUME WAS THINNING OUT A BIT TODAY BUT
MOISTURE STILL REMAINS OVER MUCH OF THE AREA ESPECIALLY OVER THE
PANHANDLE INTO THE ROLLING PLAINS. A WEAK SURFACE BOUNDARY FROM
THE PANHANDLE INTO THE ROLLING PLAINS AND INTO NORTHWEST TEXAS
MAY SERVE SOME LOW LEVEL CONVERGENCE AS A FOCUS FOR AFTERNOON/
EVENING THUNDERSTORMS. STORMS WOULD LIKELY BECOME INCREASINGLY
ENHANCED UNDER THE MID LEVEL MOISTURE. THE HIGHEST LOW LEVEL
THETA-E VALUES WERE OBSERVED FROM THE EASTERN PANHANDLE INTO THE
ROLLING PLAINS ON THE NORTHEAST SIDE OF THIS BOUNDARY. HOT
TEMPERATURES THIS AFTERNOON WILL FUEL MIXED LAYER INSTABILITY
VALUES ON THE ORDER OF 1500 J/KG. THESE HOT TEMPERATURES SHOULD
BE ENOUGH TO SEE CONVECTIVE INITIATION ALTHOUGH WILL HAVE HIGH
CLOUD BASES. SEVERE CHANCES WITH ANY CONVECTION WILL BE LOW GIVEN
THE WEAK FLOW IN MID AND UPPER LEVELS OF THE ATMOSPHERE.

THE UPPER RIDGE WILL CONTINUE TO SHIFT SOUTHEAST TODAY LEADING TO
A DECREASE IN THICKNESS VALUES FOR TODAY AND TOMORROW. HOWEVER...
THE RIDGE WILL BEGIN TO SLOWLY EXPAND BACK TO THE WEST ON
SATURDAY. AS A RESULT...MONSOONAL MOISTURE WILL ATTEMPT TO BE
SHOVED BACK WEST WITH CONVECTION MORE LIMITED TO THE TEXAS/NEW
MEXICO STATE LINE INTO THE SOUTHERN TEXAS PANHANDLE ON SATURDAY
AFTERNOON.

&&

.LONG TERM...
RIDGE WILL CONTINUE A SLOW PROGRESSION WEST ACROSS THE AREA
THROUGH THIS WEEKEND INTO THE MIDDLE OF NEXT WEEK. THIS SHOULD
KEEP THE BEST MONSOON MOISTURE WELL WEST OF THE AREA AND
TEMPERATURES WILL INCREASE A BIT AS WELL AS THICKNESS VALUES RISE.
MODELS CONTINUE TO SHOW POSSIBILITY OF AFTERNOON AND EVENING
CONVECTION ACROSS THE NORTHERN THIRD OF THE FORECAST AREA ON
SATURDAY AND THEN AGAIN ON SUNDAY. SUNDAY MAY HAVE A BETTER CHANCE
AS THE MODELS BRING A WEAK COLD FRONT INTO THE TEXAS PANHANDLE AND
STALL IT OUT SOMEWHERE CLOSE TO OUR NORTHERN COUNTIES. THIS COULD
PROVIDE A FOCUS FOR STORM DEVELOPMENT. POPS PRETTY WELL REFLECTED
THIS AND LEFT THEM AS IS.

WHETHER OR NOT THE FRONT MAKES IT INTO THE SOUTH PLAINS/ROLLING
PLAINS BY EARLY NEXT WEEK REMAINS UP IN THE AIR. 12Z RUNS HAVE THE
FRONT MAKING INTO THE SOUTHERN QUARTER OF THE FORECAST AREA BY
MONDAY AFTERNOON AND THEN SLOWLY DRAG IT SOUTH THROUGH THE
AFTERNOON. CENTER OF THE RIDGE WILL HAVE SHIFTED TOWARDS THE FOUR
CORNERS REGION WHICH SHOULD ALLOW HEIGHTS TO FALL AND SUBSIDENCE
UNDER THE RIDGE TO WEAKEN. MODELS ARE SHOWING QPF OVER THE ENTIRE
FORECAST AREA...WITH THE EXCEPTION OF THE GFS WHICH HAS A DRY
FORECAST IN PLACE. WILL KEEP A SLIGHT CHANCE OF PRECIP IN PLACE
FOR THE ENTIRE AREA AND COOLED TEMPS A DEGREE OR TWO THINKING
AMPLE CLOUD COVER AND A BIT COOLER AIR BEHIND THE FRONT WILL HELP.

MODELS START TO PUSH THE RIDGE BACK TO THE EAST BY WEDNESDAY WHICH
WILL PROBABLY BRING AND END TO THE PRECIPITATION CHANCES AND A
RETURN TO HOT AND DRY WEATHER. WHERE THE CENTER OF THE RIDGE ENDS
UP DIFFERS BETWEEN THE GFS AND ECMWF AS THE GFS HAS A WEAKER WEST
COAST TROF/LOW THAT THE CLOSED LOW THE ECMWF HAS. WILL HAVE TO SEE
HOW THE MODELS EVOLVE THIS FEATURE NEXT WEEK BEFORE MAKING ANY
MAJOR CHANGES TO THE FORECAST.

JORDAN

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        64  93  64  90  65 /  20  20  20  10  20
TULIA         66  94  65  93  65 /  20  20  20  10  20
PLAINVIEW     66  95  67  93  67 /  20  10  10  10  10
LEVELLAND     66  95  68  94  67 /  10  10  10  10  10
LUBBOCK       69  96  69  94  69 /  10  10  10  10  10
DENVER CITY   66  95  68  92  68 /  10  10  10  10  10
BROWNFIELD    67  96  69  94  68 /  10  10  10  10  10
CHILDRESS     73 100  71  98  71 /  20  10  10  10  10
SPUR          70 100  72  98  72 /  20  10  10  10  10
ASPERMONT     74 102  73 100  73 /  20  10  10  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01/14
Hazardous weather outlook, Aug 8, 4:02 AM CST, 12 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
502 AM CDT FRI AUG 8 2014

TXZ021>044-091015-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
502 AM CDT FRI AUG 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 8, 4:22 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
522 PM CDT FRI AUG 8 2014

TXZ031-032-037-038-044-082300-
COTTLE-DICKENS-KING-MOTLEY-STONEWALL-
522 PM CDT FRI AUG 8 2014

...SIGNIFICANT WEATHER ADVISORY FOR
COTTLE...STONEWALL...MOTLEY...KING AND DICKENS COUNTIES...

AT 519 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
MULTIPLE STRONG THUNDERSTORMS ACROSS THE ROLLING PLAINS...WITH THE
MOST INTENSE NEAR MATADOR...MOVING NORTH TO NORTHEAST AT 10 MPH.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND BRIEF HEAVY DOWNPOURS...ARE ALL POSSIBLE WITH THESE
STORMS.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 3315 9999 3319 10037 3332 10052 3339 10052
      3340 10061 3352 10075 3428 10099 3431 10035
      3395 10031 3377 9999
TIME...MOT...LOC 2221Z 203DEG 10KT 3400 10077

31

The radar

The Lubbock radar (KLBB), 100 km away, was scanning. The volume nearest the first event began at 22:25 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Motley

When
August 8, 4:25 PM CST
Where
Motley County, 1.05 mi S of Matador
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
COOP Observer
Coordinates
34.005, -100.822

The COOP observer in Matador reported a damaged Fischer Porter precipitation gauge. The damage was caused from a blow by a pig shelter that became airborne in severe winds.

Thunderstorm Wind, Cottle

When
August 8, 5:20 PM CST
Where
Cottle County, 10 mi SW of Paducah
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
33.918, -100.423

The Texas Tech University West Texas Mesonet site near Paducah measured a 74 mph wind gust as a thunderstorm passed overhead.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 526941, 525982.